In 2005, Jenelle had 15 trips to the ER, and 7 hospital stays. 2015 is trying to compete with that... but hopefully we got an answer this afternoon.... but first, let me catch you up since my last update on Tuesday.
Jenelle made it to school on Wednesday and while sluggish, she had a good day. Approximately 7 seizures were seen throughout the day. On Thursday, she had another good day at school, but increased seizures - almost 15 total until approximately 7:45 p.m. when she had another 15 minute absence seizure requiring Diastat. After administration of the Diastat, it took another 10 minute for the seizure to stop... just as paramedics had arrived. Erring on the side of caution, we took her to CHOC ER as Diastat is short lived in the system and I didn't want to be calling paramedics again.
Jenelle seemed fine at the ER and her Depakote (the new drug) levels were good. Neuro advised to give her another "loading dose" of Depakote, and send her home with an increased dose for the next few days. We got home by 1:30 am and kept Jenelle home from school the next day to let her sleep. She was pretty groggy and sluggish on Friday, but still responsive. Saturday morning, we kept her home from baseball, and she slept the entire day barely waking to eat. The good news was no seizures, but we were worried because it wasn't normal behavior.
On Sunday, I woke her at 10:00 and made her eat. She was very sluggish in her eating. After breakfast, I sat her down in the living room to play. An hour later, she was having another absence seizure... immediately I began timing it, gave Diastat at 6 minutes and called 911. She came out of the seizure after 14 minutes and just as paramedics arrived. She was very non-responsive, so we took her to CHOC ER where we were admitted again within the hour.
Thursday's ER visit really hit us hard emotionally. Remembering all too well the times we were in and out of the ER and this hospital... and of course the unknown diagnosis weighs heavy. We were always told to appreciate what she is today, but that eventually she would plateau and regress. Is this the start of the regression? The all too familiar worry in the back of the mind? We hope not, but we're not fond of this new guessing game.
So upon admission Sunday night, the plan was to let her rest and meet with General Peds doctors and Neuro team. Oh yes, and poop... poor thing hadn't pooped since her last BM on Tuesday, so we decided to help things along with another enema. And boy, did she poop ... and then she was asleep. I let the nurse know that we were concerned that Jenelle was either in Status, or possibly that she had a bowel obstruction. We really wanted more tests, and the nurse agreed the constipation was concerning.
Around midnight, I heard vomiting. I ran to Jenelle's bedside and she was face down in her own vomit still asleep. Thankfully the nurse was there within seconds and we had a midnight shower to clean her up. The vomiting without fever was concerning and was another possible symptom of obstruction. They gave her Zofran and she made it through the night without another vomiting episode.
That morning, the general peds doctors decided to run some tests, including a test for ammonia levels. Her Felbatol levels and Depakote levels were good, so something else was happening. Later Dr. Tran stopped by and I brought her up to speed on our seizure madness. She felt it was time to stop Felbatol, and time to try Zaronton. She felt Jenelle was just too drugged. While Jenelle is not assigned to her service, the general neuro team knows to consult with her. She ordered a 24 hour Video EEG to confirm she wasn't in status and to get a baseline of where she is since last weekend. A good plan - but then, an hour later the general peds doctor returned with news that he had found an answer! "What did Dr. Tran tell you?" he asked... so I explained our plan to stop Felbatol and move to Zaronton. "That needs to hold for now... we need to stop Depakote!"
Apparently, the normal ammonia level should be around 30... Jenelle's ammonia level was 240. This meant that she was not metabolizing the Depakote well, and that on top of constipation made her toxic. High ammonia levels cause vomiting, seizures, sleepiness, non-appetite and possible hallucinations. WOW. So for now, we stop Depakote and Jenelle is being treated with Carnator and Sodium Benzoate. Once her ammonia levels return to normal, then we will see about changing seizure meds to get off Felbamate.
So, we finally have an answer. Of course it's not the answer to why she has seizures, or why she is who she is... but for now we know why she hasn't been herself. And we have a plan to move forward to start treating the absence seizures. It may take a few days to stabilize her, but it will be worth it to get on the right medication.
Thank you all so much for your thoughts and prayers. I'll keep you posted.
Monday, March 16, 2015
Subscribe to: Post Comments (Atom)
Post a Comment